Hail, Jewell
- When
- October 13, 9:55 PM CST
- Where
- Jewell County, Burr Oak
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.870, -98.300
Mainly between 10 PM and 2 AM CDT on this Saturday evening and early Sunday morning, scattered to numerous multicell storms rumbled through much of the six-county area before gradually weakening and departing to the southeast. The most widespread storm coverage, including a few that became marginally severe, targeted Jewell and Mitchell Counties where quarter size hail fell in both Burr Oak and…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Mainly between 10 PM and 2 AM CDT on this Saturday evening and early Sunday morning, scattered to numerous multicell storms rumbled through much of the six-county area before gradually weakening and departing to the southeast. The most widespread storm coverage, including a few that became marginally severe, targeted Jewell and Mitchell Counties where quarter size hail fell in both Burr Oak and Beloit. Rainfall totals in excess of one inch were also measured in a few spots, including 1.92 at Burr Oak and 1.26 at Lebanon. Earlier in the afternoon between 5-6 PM CDT, the local area narrowly missed out on a separate corridor of strong to severe storms that streamed from central Kansas into southeast Nebraska within a zone of enhanced deep-layer wind shear just east of a surface cold front. Although the western edge of this activity actually clipped far southeastern Mitchell County, there were no storm reports from that area. Both the afternoon and evening events were driven by a rather deep mid-upper level trough that lumbered directly over the Central Plains from west to east. As the core of this upper trough axis passed overhead after nightfall, lingering elevated CAPE on the order of 500-1000 J/kg along with pronounced mid level convergence sparked these locally severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 13, 6:00 PM CST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 700 PM CDT SAT OCT 13 2012 .AVIATION...00Z KGRI TAF...VFR CONDS ARE EXPECTED TO PREVAIL AT KGRI FOR THE NEXT 24 HOURS. PRIMARILY A WIND FORECAST THROUGH THE PERIOD AS THE SURFACE LOW ACROSS SOUTH CENTRAL NEBRASKA THIS EVENING EVENTUALLY SHIFTS SOUTHEASTWARD DURING THE LATE EVENING AND OVERNIGHT HOURS. THIS WILL CAUSE THE WINDS TO SHIFT NORTHERLY AT THE TERMINAL AROUND 14/03Z...WITH GUSTS TO 16KS POSSIBLE OVERNIGHT. WITH A TIGHT PRESSURE GRADIENT ON THE BACKSIDE OF THIS LOW...EXPECT WIND TO INCREASE FURTHER DURING THE MORNING HOURS SUNDAY...GUSTING AS HIGH AS 25KTS DURING THE LATE MORNING AND AFTERNOON HOURS...BEFORE EVENTUALLY DIMINISHING AROUND SUNSET. && .UPDATE...SENT AN UPDATE TO THE FORECAST TO REMOVE THE SEVERE THUNDERSTORM WATCH FOR KANSAS COUNTIES AS WELL AS TO TRIM BACK POPS A BIT FOR THE REMAINDER OF THE EVENING HOURS. OTHERWISE...NO ADDITIONAL CHANGES NECESSARY AT THIS TIME. && .PREV DISCUSSION... /ISSUED 354 PM CDT SAT OCT 13 2012/ SHORT TERM...THROUGH SUNDAY. FOCUS AND MAIN FORECAST CONCERN FOR THIS PERIOD WILL BE THUNDERSTORM CHANCES LATER THIS AFTERNOON/EVENING...SOME OF WHICH COULD BE STRONG WITH NICKEL TO QUARTER HAIL AND WIND GUSTS RANGING BETWEEN 40 AND 50 MPH. SHOWERS FROM THIS MORNINGS THUNDERSTORMS CONTINUE TO PUSH EASTWARD OUT OF THE CENTRAL PLAINS AHEAD OF A COLD FRONT...AS A RESULT...GENERAL CLEARING IN SKY COVER HAS BEEN ONGOING OVER THE OUTLOOK AREA. AT 20Z...SURFACE TEMPERATURES HAVE REACHED 70S FOR A MAJORITY OF THE OUTLOOK AREA WITH DEWPOINTS TANKING AS DRIER AIR PUSHES IN. A SURFACE TROUGH AXIS WAS ALSO CENTERED OVER THE CENTRAL PLAINS WITH 500 MB LOW CENTERED OVER WESTERN PARTS OF THE CENTRAL PLAINS AT 20Z MESOSCALE ANALYSIS SHOWS MUCH OF THE OUTLOOK AREA CAPPED WITH LITTLE INSTABILITY...HENCE THE LACK OF THUNDERSTORM DEVELOPMENT EARLY THIS AFTERNOON FOR THE OUTLOOK AREA. GENERAL CONSENSUS BETWEEN THE MODELS INDICATE THUNDERSTORM CHANCES WILL BEGIN SHORTLY BEFORE SUNSET FOR THE CWA AS THE CAP BEGINS TO BREAK DOWN AND THE CUMULUS FIELD INITIATES INTO STORMS. HOWEVER...MOST OF THESE STRONGER STORMS WILL BE EAST AND SOUTHEAST OF THE OUTLOOK AREA WHERE THE BULK OF THE INSTABILITY WILL RESIDE. ADDITIONALLY...SHEAR VALUES WILL BE STRONGER EAST AND SOUTH EAST OF THE OUTLOOK AREA AS WELL...JUST AHEAD OF THE SURFACE TROUGH AXIS. WITH THIS BEING SAID...A FEW STRONGER STORMS COULD STILL POTENTIALLY IMPACT THE AREA...MAINLY ALONG AND EAST OF A LINE FROM STOCKTON KANSAS TO OSCEOLA NEBRASKA...WHERE THE MORE FAVORABLE ATMOSPHERIC CONDITIONS WILL BE REALIZED. LONG TERM...SUNDAY NIGHT THROUGH SATURDAY. MAIN CHALLENGE WILL BE DETERMINING PRECIPITATION CHANCES TUESDAY NIGHT AND BEYOND. MODELS HAVE MAINLY GOOD CONTINUITY AND AGREEMENT. NORTHWEST FLOW WILL GIVE WAY TO QUASI-ZONAL FLOW BY MONDAY. THIS WILL BE SHORT-LIVED...HOWEVER AS A SIGNIFICANT WAVE MOVES IN AND DEVELOPS A CUTOFF LOW OVER THE NORTHERN/CENTRAL MISSISSIPPI VALLEY. THIS COULD MEAN A COOL DOWN ALONG WITH CHANCES OF PRECIPITATION AFTER A PERIOD OF ABOVE NORMAL TEMPERATURES FOR MONDAY AND TUESDAY. THE BUILDING SUBTROPICAL RIDGE OVER THE PACIFIC WILL ENCOURAGE THE DEVELOPMENT OF A STRONG JET ON THE WEST SIDE OF THE DEVELOPING LONGWAVE TROUGH...WHICH WILL CONTINUE TO DEEPEN AS A RESULT. WILL ALSO KEEP THUNDER OUT OF THE FORECAST AS THERE IS LITTLE OR NO MUCAPE AROUND. ANY CHANCES OF PRECIPITATION WILL LIKELY BE HIGHER TOWARD THE EAST...CLOSER TO THE UPPER LEVEL TROUGH AXIS...AND DURING THE DAY ON WEDNESDAY INTO AT LEAST THURSDAY AS INSOLATION OCCURS AND ENCOURAGES SHOWER DEVELOPMENT...WHICH SHOULD TRAIL OFF TOWARD EVENING. THINGS BECOME MORE DICEY FOR PRECIPITATION CHANCES LATER ON AS IT IS UNCERTAIN AS TO HOW THIS CUTOFF SCENARIO WILL PLAY OUT AND WILL KEEP CHANCES OF PRECIPITATION OUT FOR NOW AS THE AXIS SHOULD SLIDE A BIT MORE EAST BY THE END OF THE WORK WEEK. PREV DISCUSSION... /ISSUED 1235 PM CDT SAT OCT 13 2012/ AVIATION...18Z TAF FOR KGRI. VFR CONDITIONS WILL BE REALIZED AT THE TAF SITE FOR A MAJORITY OF THE TAF PERIOD. HOWEVER...MVFR CONDITIONS WILL BE INTRODUCED FOR VISIBILITY RESTRICTIONS AS THUNDERSTORMS ENTER THE TAF SITE...AND THIS WILL BE EVIDENT WITHIN A TEMPO GROUP FOR THE TAF. WIND GUSTS COULD BE STRONGER IN THE VICINITY OF A THUNDERSTORM. THUNDERSTORMS WILL BE ANTICIPATED AT THE TAF SITE SHORTLY AFTER SUNSET AND THIS IS SEEN IN SEVERAL MODEL OUTPUTS. CONFIDENCE FOR THUNDERSTORMS PAST 06Z IS NOT HIGH...AND VFR CONDITIONS WILL BE EXPECTED THEREAFTER FOR THE TAF SITE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE/AVIATION...ROSSI SHORT TERM...GUERRERO LONG TERM...HEINLEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 827 PM CDT SAT OCT 13 2012 KSZ005>007-017>019-NEZ041-048-049-060>064-072>077-082>087-150130- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-NANCE-MERRICK-POLK- DAWSON-BUFFALO-HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS- CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 827 PM CDT SAT OCT 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS REMAIN POSSIBLE ACROSS THE OUTLOOK AREA THIS EVENING. A FEW OF THESE STORMS MAY BE ON THE STRONG SIDE...WITH SMALL HAIL AND THUNDERSTORM WIND GUSTS UP TO 50 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A GUSTY NORTHWEST WIND OF 20 TO 30 MPH ALONG WITH FAIRLY LOW RELATIVE HUMIDITY VALUES WILL RESULT IN ELEVATED TO NEAR CRITICAL FIRE DANGER CONDITIONS SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039-040-046-047-150130- VALLEY-GREELEY-SHERMAN-HOWARD- 827 PM CDT SAT OCT 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A GUSTY NORTHWEST WIND OF 20 TO 30 MPH ALONG WITH FAIRLY LOW RELATIVE HUMIDITY VALUES WILL RESULT IN ELEVATED TO NEAR CRITICAL FIRE DANGER CONDITIONS SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
853 PM CDT SAT OCT 13 2012
NEZ060-061-140230-
BUFFALO NE-DAWSON NE-
853 PM CDT SAT OCT 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAWSON AND
SOUTHWESTERN BUFFALO COUNTIES UNTIL 930 PM CDT...
AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF MILLER...OR 17 MILES EAST OF
LEXINGTON...MOVING SOUTH AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
OVERTON...
ELM CREEK...
ODESSA...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 238 AND 265.
LAT...LON 4094 9977 4093 9926 4066 9922 4066 9930
4067 9933 4067 9943 4068 9945 4067 9947
4068 9961 4068 9965 4070 9969 4070 9974
TIME...MOT...LOC 0153Z 347DEG 20KT 4081 9941
ROSSISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1007 PM CDT SAT OCT 13 2012
KSZ019-140330-
MITCHELL KS-
1007 PM CDT SAT OCT 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MITCHELL COUNTY
UNTIL 1030 PM CDT...
AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HUNTER...OR 26 MILES SOUTHWEST OF
BELOIT...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HUNTER...
VICTOR...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3922 9849 3930 9849 3932 9821 3926 9820
3922 9820 3921 9822
TIME...MOT...LOC 0307Z 240DEG 9KT 3921 9845
WESELYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1017 PM CDT SAT OCT 13 2012
NEZ074-083-084-140345-
FRANKLIN NE-HARLAN NE-KEARNEY NE-
1017 PM CDT SAT OCT 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KEARNEY...
NORTHEASTERN HARLAN AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 1045 PM
CDT...
AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WILCOX...OR 15 MILES SOUTHEAST OF
HOLDREGE...MOVING SOUTH AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HUNTLEY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4034 9925 4035 9923 4035 9919 4037 9917
4039 9899 4013 9905 4013 9935
TIME...MOT...LOC 0317Z 014DEG 17KT 4033 9913
WESELYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1030 PM CDT SAT OCT 13 2012
KSZ007-NEZ086-140400-
JEWELL KS-NUCKOLLS NE-
1030 PM CDT SAT OCT 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NUCKOLLS AND CENTRAL
JEWELL COUNTIES UNTIL 1100 PM CDT...
AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BURR OAK...OR 31 MILES NORTH OF BELOIT...
MOVING SOUTH AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BURR OAK...
MANKATO...
MONTROSE...
A SECOND THUNDERSTORM WAS INTENSIFYING NEAR SUPERIOR IN SOUTHERN
NUCKOLLS COUNTY AND MAY HAVE SOME PEA SIZED HAIL ASSOCIATED WITH IT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3975 9805 3974 9838 3997 9839 4001 9829
4000 9828 4001 9827 4010 9803
TIME...MOT...LOC 0329Z 010DEG 3KT 3989 9828
WESELYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1045 PM CDT SAT OCT 13 2012 NEZ084-140415- FRANKLIN NE- 1045 PM CDT SAT OCT 13 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN COUNTY UNTIL 1115 PM CDT... AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF FRANKLIN...OR 31 MILES SOUTHEAST OF HOLDREGE...MOVING SOUTH AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FRANKLIN... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4025 9902 4029 9878 4000 9876 4000 9903 TIME...MOT...LOC 0346Z 357DEG 28KT 4015 9890 WESELY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1055 PM CDT SAT OCT 13 2012
KSZ006-140430-
SMITH KS-
1055 PM CDT SAT OCT 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SMITH COUNTY UNTIL 1130
PM CDT...
AT 1052 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BELLAIRE...OR 34 MILES EAST OF
PHILLIPSBURG...MOVING SOUTH AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HARLAN...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3977 9877 3994 9874 3990 9858 3957 9860
3957 9877 3957 9882
TIME...MOT...LOC 0354Z 352DEG 7KT 3977 9868
WESELYThe Grand Island radar (KUEX), 52 km away, was scanning. The volume nearest the first event began at 03:52 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, October 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 410934, 410935.